Kudos To >>
I began taking anti-anxiety medication my sophomore year of college. I was lucky enough to have found a type that worked for me immediately, and as far as I knew, I wasn’t experiencing any side effects. Then, I went through a breakup.
A few months after, I was ready to move on. Or so I thought. While
theoretically I was interested in hooking up with new people, when I was presented with the opportunity, my body wanted nothing to do with it. I did some research and found out that my medication might have been responsible for this low libido, or low sex drive, and I embarked on a journey of trial-and-error to figure it out.
Common anti-anxiety and antidepressant side effects include fatigue, dry mouth, and weight gain. But according to WebMD’s chief medical editor
Michael Smith, MD, SSRIs (selective serotonin reuptake inhibitors) and SNRIs (selective norepinephrine reuptake inhibitors) are the classes of anti-anxiety and antidepressant medications most commonly associated with sexual side effects.
Let’s get one thing straight: A low sex drive is not something that’s “wrong” with you. Libidos vary from person to person (and from day to day) regardless of medication, but as sex educator
Jacq Jones puts it, “It’s a problem if it’s a problem for you.”
“A sex drive is a sex drive,” she says. “It’s just a thing.”
But let’s say it
is a problem for you — how do you move forward? Ahead, we spoke to both Jones and Dr. Smith to find out how doctors go about handling the situation, and how you should go about dealing with it in your relationships.
Don’t keep it to yourself.
“The rates of sexual side effects, even though the estimates are a little all over the place, it’s pretty high,” says Dr. Smith. He guesses the number could be close to half of all users — meaning doctors are very familiar with it.
“A lot of us put up with side effects because we don’t want to bother the doctor or think that nothing can be done about it,” Dr. Smith continued. “The good news is, there are some steps that we can take.”
Examine your sex life before and after starting the medication.
This issue isn’t necessarily cut and dry. How can you tell if it’s your meds or your emotions telling you not to have sex? What if you genuinely just don’t want to have sex with this person? Comparing your past and present sex lives is the best way to figure out if there’s been a change.
Jones also points out that it’s important to consider context. Are you taking the meds because it’s a turbulent time in life? Things like job loss, a new baby, a death in the family, and a breakup could be additional things keeping you from being in the mood.
“Let’s not forget that depression itself commonly affects your desire for sex,” Dr. Smith says. “So you want to definitely look at your sex life before you started the antidepressants. If it gets noticeably worse after starting it, then obviously there’s a good chance it’s the medication and not the depression.”
Nail down the specific problem.
According to Dr. Smith, these types of medications are typically behind two issues in the bedroom: low libido and inability to achieve orgasm. However, doctors don’t necessarily know exactly what causes them. It likely has something to do with the two common chemicals, serotonin and norepinephrine.
“When we affect these brain chemicals, we’re affecting that entire neurological process,” Dr. Smith says. “Therefore, it can also affect our ability to achieve orgasm.”
Talk to your partner(s).
If this is just a one-time thing, Jones says you don’t have to talk about your libido. But if this is someone who you have sex with regularly, or someone you’re dating, it’s definitely worth bringing up this issue as you would any other sexual issue or preference.
“I think it’s appropriate to be like ‘Just so you know, I tend to have a little bit of a lower sex drive than some other people, or than my sex drive was before I was medicated,’” Jones says. “And just define what that means right now.” This means being transparent about how often you enjoy sex and vice versa. You’re not explaining a problem, you’re nailing down what works best for you and your partner.
If you find your issue is mainly achieving orgasm, Jones also recommends being open so the two of you can find ways to work past it, whether that’s adding extra stimuli or, more often than not, patience. Orgasms aren’t immediate. “Sometimes people think, if it’s taking an hour I’m annoying someone and that’s too long, or that’s a bother,” Jones says. “It’s not! It takes however long it takes, and that’s great.”
Some other things your partner needs to be on board with: “No” is an acceptable answer, a “no” isn’t necessarily about them, and they should never be pushy or coercive.
“Honestly, the first thing we would do with a lot of people unless it’s severe is we will wait a while,” says Dr. Smith. “Because, in some cases, the sexual side effects will go away with time, maybe after a few weeks, even after a few months.”
And definitely don’t stop the medication without talking to your doctor.
Decrease the dose.
“If we’re still having issues, then we look at if the depression is improving on the antidepressants,” Dr. Smith says. If that’s the case, then a doctor’s next move would be to decrease the dose. That way, the medication is still working for the illness but allows room to see if a lesser dose relieves side effects.
Switch to a different medication.
“Now, if the depression is improving but the side effects are just too much to deal with, then we really need to look at switching to another antidepressant,” Dr. Smith says. “Particularly one of those that are associated with fewer sexual side effects.”
These include medications like bupropion, or Wellbutrin, or mirtazapine, which is also known as Remeron.
Find other ways to create intimacy.
As Jones said, having a low sex drive is not a “problem.” You can still have an intimate and fulfilling relationship without a high libido. Like most things in relationships, it just involves communication.
“If you’re in a relationship where your sex drives are different, I think the first thing to do is not problematize either of them,” Jones says. Then, find options that work for both of you. Jones recommends eye-gazing to start (“at first, you’re going to feel like a real weirdo doing it, and that’s fine”), as well as incorporating intentional touch.
“Humans respond really well to touch,” she says. “Just making sure that you’re touching each other in ways that are intentional and also erotic, but that doesn’t have to be sex.”
One way to accommodate different sex drives is to make sure masturbation is encouraged so the partner with the higher drive still has their needs met.
“Another thing I know folks have used is one person masturbates while the other person is holding them so you’re able to be present with them,” Jones says. “So you’re supporting their sexual expression, but it’s not requiring you to have a sexual expression.”
If you want to stop the medication altogether, talk to your doctor.
The process of weaning off the medication is different depending on which kind you’re using. In general, you’ll go through some type of withdrawal symptoms, which are essentially just your body and brain reacting to a lower supply of whatever chemical the medication was supplying. This can cause fatigue and dizziness, but the severity varies.
“It depends on how long the medication actually stays in your system,” says Dr. Smith. “Some medications, even when you stop them, they kind of naturally will decrease in your system slowly over time. For those, you could potentially decrease the dose a little more quickly. Now, for others that process more quickly in your body, you’re gonna have to take a slightly slower process. It depends more so on the medication than the person.”
Like what you see? How about some more R29 goodness, right here?
These Are The Real Kama Sutra Sex Positions
15 Things On People’s Pre-Parent Bucket Lists
This Film Captures The Struggle For Abortion Access In Rural America
Intimate Tickles welcomes this great post from
Tickle Toy Parties
Sent To Us By Storme
From The Category Adult Romance